Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 7, 2013, 4:29 PM CDT for Wilson County, Woodson County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2013, 4:29 PM CDT (21:29 UTC)
- Expired
- Apr 7, 2013, 5:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Wilson County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 140 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 4:45 PM CDT | HAIL 1.5 | 10 Ese Yates Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 2:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
406
WUUS53 KICT 072129
SVRICT
KSC205-207-072200-
/O.NEW.KICT.SV.W.0010.130407T2129Z-130407T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT SUN APR 7 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS...
WOODSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 500 PM CDT
* AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
BUFFALO...AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR AND LAW ENFORCEMENT.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
NEOSHO FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3781 9552 3768 9553 3769 9584 3794 9589
3802 9552
TIME...MOT...LOC 2129Z 251DEG 25KT 3780 9568
HAIL...1.00IN
WIND...<50MPH
$$
FORTIN1 follow-up statement
814
WWUS53 KICT 072154
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT SUN APR 7 2013
KSC205-207-072204-
/O.EXP.KICT.SV.W.0010.000000T0000Z-130407T2200Z/
WILSON KS-WOODSON KS-
454 PM CDT SUN APR 7 2013
...THE SEVERE THUNDERSTORM WARNING FOR WOODSON AND NORTHEASTERN
WILSON COUNTIES WILL EXPIRE AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.
LAT...LON 3781 9552 3768 9553 3769 9584 3794 9589
3802 9552
TIME...MOT...LOC 2154Z 251DEG 25KT 3784 9544
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:28 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Apr 7, 3:28 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 328 PM CDT SUN APR 7 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY ) ISSUED AT 313 PM CDT SUN APR 7 2013 TONIGHT...THE PRIMARY INSTABILITY AXIS HAS REMAINED SITUATED NEAR THE KS-OK STATE LINE TODAY WHILE CREEPING SLIGHTLY NORTHWARD THROUGH THE AFTERNOON HOURS. THIS SHOULD REMAIN THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT WITHIN AREA OF MID-LEVEL WAA. THE CAP IS EXPECTED TO STRENGTHEN AS WE MOVE THROUGH THE OVERNIGHT HOURS AND INTO MONDAY AS THE LOW-MID LEVEL SW FLOW DEEPENS ACROSS THE AREA. HOWEVER MAINTAINED LOW POPS FOR ANY THUNDERSTORM ACTIVITY DEVELOPING ALONG A TROUGH AXIS SITUATED OVER THE HIGH PLAINS OF WESTERN KANSAS. LOW LEVEL MOISTURE ADVECTION MAY ALSO RESULT IN SOME ADVECTION FOG WITHIN AN INCREASINGLY MOIST PBL. MONDAY-MONDAY NIGHT...INCREASING LOW LEVEL SOUTHWEST FLOW IS PROGGED TO ADVECT AN ELEVATED MIXED LAYER ACROSS MUCH OF SOUTHEAST AND EAST CENTRAL KANSAS ON MONDAY PROVIDING A VERY STOUT CAPPING INVERSION ACROSS THE AREA LIKELY PRECLUDING DEEP MOIST CONVECTION. BETTER CHANCES FOR DEEP MOIST CONVECTION WILL LIKELY REMAIN CONFINED TO LOCATIONS NEAR THE DRYLINE SOUTH AND WEST OF THE FORECAST AREA AND ACROSS THE CENTRAL HIGH PLAINS WHERE LOW LEVEL SSE WINDS WILL ADVECT MOISTURE WESTWARD AND LOW LEVEL CONVERGENCE IS MAXIMIZED ALONG THE DRYLINE/WARM FRONT. TRENDED POPS DOWN AS CONFIDENCE IN MORE WIDESPREAD THUNDERSTORM ACTIVITY HAS DECREASED CONSIDERABLY...HOWEVER THE GFS MAINTAINS A ROBUST INSTABILITY AXIS ABOUT 200 MILES EAST OF THE LATEST NAM THEREFORE WILL MAINTAIN LOW POPS GIVEN CONTINUED UNCERTAINTY IN THE EVOLUTION OF THE STORM SYSTEM. TUESDAY-WEDNESDAY...MORE WIDESPREAD SEVERE WEATHER STILL APPEARS LIKELY ON TUESDAY ALONG THE COLD FRONT AS THE VIGOROUS MID/UPPER TROUGH MOVES OVER THE CENTRAL ROCKIES AND LARGE-SCALE FORCING FOR ASCENT SPREADS OVER THE CENTRAL PLAINS. AS THE PREVIOUS SHIFT MENTIONED...THE MOST LIKELY MODE STILL APPEARS TO BE LINEAR WITH DEEP LAYER SHEAR VECTORS PARALLEL TO THE SFC FRONTAL POSITION. GIVEN THE EXPECTED STRONG CAPPING ACROSS THE WARM SECTOR...THE MOST ROBUST THUNDERSTORM ACTIVITY IS EXPECTED ALONG THE COLD FRONT WHERE STRONG DAMAGING WINDS AND VERY LARGE HAIL IS EXPECTED TO BE THE PRIMARY THREATS. PRECIPITATION IS EXPECTED TO END FROM WEST TO EAST ON WEDNESDAY WHILE A BRIEF TRANSITION TO SNOW IS STILL POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS LATE TUE NIGHT EARLY WED...HOWEVER LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. TEMPERATURES WILL STRUGGLE TO REACH 50 WITHIN STRONG POST-FRONTAL LOW LEVEL CAA REGIME. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 313 PM CDT SUN APR 7 2013 A RETURN TO UNSEASONABLY COOL CONDITIONS IS EXPECTED BEHIND THIS STORM SYSTEM WITH HIGHS STRUGGLING TO CLIMB INTO THE 50S ON THURSDAY. SHORTWAVE RIDGING WILL RETURN TOWARDS THE END OF THE WEEK WITH A RETURN TO MORE SEASONABLE TEMPERATURES. INTRODUCED LOW POPS TOWARD THE END OF THE PERIOD WITHIN A PROGRESSIVE NORTHWEST- TYPE MID/UPPER FLOW REGIME...HOWEVER CONFIDENCE IN PRECIPITATION REMAINS LOW. A LARGE STORM SYSTEM WILL BRING INCREASING CHANCES FOR WETTING RAINS AND UNSEASONABLY COOL AIR TO THE CENTRAL PLAINS LIMITING FIRE WEATHER CONCERNS THROUGH MUCH OF THE UPCOMING WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1246 PM CDT SUN APR 7 2013 ISOLATED CONVECTION FORMING AT NOSE OF 35KT JET RIDING ALONG THE 295-300K SURFACE. SOME CAPPING STILL IN PLACE...SO NOT EXPECTING STORM TO BECOME TOO STRONG. SHORT TERM MODELS LACK CONSISTENCY IN DEVELOPING CONVECTION THIS AFTERNOON DUE TO LACK OF LOW LEVEL FOCUSING MECHANISM...SO DID NOT PUT ANY MORE THAN VCTS IN TAFS. BETTER LOW LEVEL MOISTURE SHOULD BEGIN ADVECTING INTO AREA BY LATE AFTERNOON...WITH MVFR CIGS ARRIVING AT KICT AND KHUT BY 21-22UTC. KSLN...KHUT AND KCNU LIKELY WILL SEE MVFR CIGS BY 00UTC. MODELS ALL SUGGEST THAT CIGS WILL LOWER INTO IFR CATEGORY BY LATE EVENING. STRONGER ISENTROPIC ASCENT DEVELOPS BY LATE EVENING...BUT AGAIN WHERE CONVECTION WILL DEVELOP AND TIMING IS SOMEWHAT IN QUESTION...SO INTRODUCED VCTS ONLY. SF && .FIRE WEATHER... ISSUED AT 313 PM CDT SUN APR 7 2013 A LARGE STORM SYSTEM WILL BRING INCREASING CHANCES FOR WETTING RAINS AND UNSEASONABLY COOL AIR TO THE CENTRAL PLAINS LIMITING FIRE WEATHER CONCERNS THROUGH MUCH OF THE UPCOMING WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 75 63 75 / 30 20 20 60 HUTCHINSON 56 75 59 71 / 30 20 30 70 NEWTON 56 74 61 73 / 30 20 30 60 ELDORADO 58 74 60 73 / 30 10 20 50 WINFIELD-KWLD 58 76 62 75 / 30 10 20 50 RUSSELL 53 74 56 58 / 30 40 40 50 GREAT BEND 55 75 58 59 / 30 30 40 40 SALINA 55 72 60 69 / 30 20 40 70 MCPHERSON 56 74 60 71 / 30 20 30 70 COFFEYVILLE 59 74 63 77 / 40 10 20 50 CHANUTE 58 72 62 75 / 60 10 20 50 IOLA 58 72 62 75 / 70 10 20 50 PARSONS-KPPF 59 73 62 76 / 50 10 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 7, 4:18 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 418 PM CDT SUN APR 7 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 418 PM CDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE EVENING...MAINLY FOR LOCATIONS ALONG AND NORTH OF HIGHWAY 400. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL UP TO SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER CHANCES MAY CONTINUE ON MONDAY AND ESPECIALLY TUESDAY...AS A STRONG WEATHER SYSTEM MOVES INTO THE CENTRAL PLAINS. LARGE HAIL EXCEEDING THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY FOR LOCATIONS MAINLY EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY HOWEVER A FEW STRONG STORMS WITH SMALL HAIL WILL BE POSSIBLE. IN ADDITION...A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE AREA LATE TUESDAY NIGHT AND EARLY WEDNESDAY...WITH RAIN POSSIBLY MIXING WITH SNOW BRIEFLY ACROSS PORTIONS OF CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT MAINLY DUE TO ONLY A FEW SEVERE STORMS...HOWEVER ACTIVATION MAY BE NEEDED AREA WIDE ON TUESDAY AFTERNOON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Apr 7, 3:07 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 307 PM CDT SUN APR 7 2013 KSZ070-071-095-072100- GREENWOOD-WILSON-WOODSON- 307 PM CDT SUN APR 7 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREENWOOD...WILSON AND WOODSON COUNTIES... AT 303 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR TORONTO...OR 13 MILES SOUTHWEST OF YATES CENTER...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3803 9556 3768 9553 3770 9598 3786 9606 TIME...MOT...LOC 2007Z 255DEG 30KT 3777 9589 SMITH
Local storm report, Apr 7, 3:30 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL CLIMAX 37.72N 96.22W
04/07/2013 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
&&
SMFLocal storm report, Apr 7, 3:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL CLIMAX 37.72N 96.22W
04/07/2013 E1.75 INCH GREENWOOD KS LAW ENFORCEMENT
&&
SMFLocal storm report, Apr 7, 3:44 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 4 SE EUREKA 37.78N 96.24W
04/07/2013 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
PEA TO QUARTER SIZED HAIL COVERING K99
&&
SMFLocal storm report, Apr 7, 4:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL TORONTO 37.80N 95.95W
04/07/2013 E1.00 INCH WOODSON KS AMATEUR RADIO
&&
SMFSpecial weather statement, Apr 7, 4:14 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SUN APR 7 2013
KSZ033-048-049-072145-
ELLSWORTH-LINCOLN-SALINE-
414 PM CDT SUN APR 7 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH...LINCOLN AND SALINE COUNTIES...
AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF BROOKVILLE...OR 13 MILES EAST
OF ELLSWORTH...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3896 9757 3885 9759 3872 9804 3884 9810
3897 9792
TIME...MOT...LOC 2114Z 242DEG 28KT 3882 9799
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 12:53 PM CDT | Special Weather Statement | ICT | Sedgwick | 22 min |
| Apr 7, 1:35 PM CDT | Special Weather Statement | ICT | Butler | 55 min |
| Apr 7, 1:48 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 57 min |
| Apr 7, 2:41 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 64 min |
| Apr 7, 3:07 PM CDT | Special Weather Statement | ICT | Woodson | 53 min |
| Apr 7, 3:24 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 66 min |
| Apr 7, 4:07 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 38 min |
| Apr 7, 4:14 PM CDT | Special Weather Statement | ICT | Saline | 31 min |
| Apr 7, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 62 min |
| Apr 7, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| Apr 7, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 53 min |
| Apr 7, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.